Alert archive / Maryland / Tornado Warnings in 2022
Tornado Warning 3, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Mar 31, 2022, 7:13 PM EDT for Carroll County, Maryland. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2022, 7:13 PM EDT (23:13 UTC)
- Expired
- Mar 31, 2022, 7:25 PM EDT
- In force
- 12 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Carroll County, MD
The radar
The Sterling radar (KLWX), 86 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 2:01 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 554 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133
WFUS51 KLWX 312313
TORLWX
MDC013-312345-
/O.NEW.KLWX.TO.W.0003.220331T2313Z-220331T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
713 PM EDT Thu Mar 31 2022
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
North central Carroll County in north central Maryland...
* Until 745 PM EDT.
* At 712 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Littlestown, or 7 miles north of Westminster,
moving northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This tornadic thunderstorm will remain over mainly rural areas of
north central Carroll County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3964 7708 3967 7711 3972 7708 3972 7692
TIME...MOT...LOC 2312Z 242DEG 28KT 3968 7705
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
LEE1 follow-up statement
971
WWUS51 KLWX 312325
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
725 PM EDT Thu Mar 31 2022
MDC013-312334-
/O.CAN.KLWX.TO.W.0003.000000T0000Z-220331T2345Z/
Carroll MD-
725 PM EDT Thu Mar 31 2022
...THE TORNADO WARNING FOR NORTH CENTRAL CARROLL COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
gusty winds are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Carroll County until 745 PM EDT.
LAT...LON 3964 7708 3967 7711 3972 7708 3972 7692
TIME...MOT...LOC 2322Z 242DEG 28KT 3973 7694
$$
LEEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:16 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Mar 31, 3:16 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
316 PM EDT Thu Mar 31 2022
.SYNOPSIS...
A strong cold front will approach the area later today, then cross
the area tonight. High pressure will build in Friday into Saturday.
A cold front and wave of low pressure are expected to move over the
area Saturday night into Sunday. High pressure is expected to make
another brief return early next week before unsettled weather
returns by the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The focus of the near term will be on the potential for severe
thunderstorms with the primary threat being damaging winds and
the potential for an isolated tornado along with large hail.
Cloudcover has eroded across portions of the Shenandoah Valley
towards teh Alleghenies, with temperatures and surface based
instability recovering. SFC CAPE values of 500-1000 J/kg are
observed on the SPC mesoanalysis page along with bulk shear of
40-60 kts. This coupled with 500 hPa height falls near 100 m
will result in the potential for severe thunderstorms, hence the
severe thunderstorm watch issued by SPC until 10 PM for all
of the CWA. There is the potential for cellular storms
ahead/along the cold front before they congeal into a linear
feature that may include the potential for mesovorticies along
the leading edge.
The LLJ will be pumping Gulf Moisture into the area at 55-70
kts at 850 mb and 40-60 kts at 925 mb. There is a signal amidst
the CAMs for convergence along the cold front as it slowls down
and storms train over the same location in the vicinity of
northeast Maryland. PWs are near record levels based on the 12Z
IAD RAOB, but still near 1.20 inches. Given the high FF
guidance for 1, 3, and 6 hours along with recent dry conditions
have decided not to do a Flood Watch. The potential for an
isolated hydro issue in your typical hydrophobic urbanized area
is non-zero.
Deepening surface cyclone over the western Great Lakes will
move into western Quebec by tonight. Showers will exit by 06Z
but upslope rain/snow showers will persist into Friday.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A broad yet deep upper level trough will pivot through the
region Friday into Friday afternoon. This will result in
unsettled conditions through the day with abundant cloudcover.
Upslope snow showers and squalls are likely, with a general
accumulation of 1-3" across the western facing slopes of the
Allegheny Front. The FROUDE number along with mesoscale/global
guidance suggests the potential for an isolated or scattered
showers east of the mountains. It will also be breezy/windy
with gusts 35-40 mph. Ridge axis at the sfc and aloft builds
over the area Fri night into Sat with tranquil conditions and
diminishing winds. A weak northern stream disturbance will move
across the area early on Sunday spreading more showers late
Saturday night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Isolated showers Sunday morning will be replaced by drier air and a
building area of high pressure Sunday afternoon through Tuesday.
Rain showers return to our western mountains and Shenandoah Valley
Tuesday night with a low pressure system arriving from the west. A
chance of rain showers linger Wednesday. As of now, models indicate
that the low pressure bringing rain showers Tuesday night into
Wednesday could slide along our southern border.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR cigs today through this evening along with showers and
thunderstorms mainly in the 20Z-02Z time frame. Gradient winds
up to around 45-50kt are expected this afternoon through early
evening, but deeper showers or thunderstorms may be able to
produce damaging wind gusts in excess of 50 kt. Showers end by
02Z tonight, then breezy conditions persist into Fri with gusts
25-30kt.
VFR conditions through Monday night. Winds northwest 10 to 15 knots
gusts up to 20 knots Sunday and Sunday night. Winds becoming
southwest 5 to 10 knots Monday and Monday night.
&&
.MARINE...
Gale conditions this afternoon through this evening with gusts
to around 35-45 kt expected. Showers and thunderstorms may be
capable of producing stronger winds over 50 kt which may require
SMWs. Winds diminish overnight but SCA conditions will persist
through the day Fri.
VFR conditions through Monday night. Winds northwest 10 to 15 knots
gusts up to 20 knots Sunday and Sunday night. Winds becoming
southwest 5 to 10 knots Monday and Monday night.
&&
.TIDES/COASTAL FLOODING...
Water levels will continue to rise in response to strengthening
srly flow. Minor coastal flooding is likely at multiple
locations into the evening and overnight before the winds turn
westerly and anomalies slowly decrease.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory until 8 PM EDT this evening for DCZ001.
MD...Wind Advisory until 8 PM EDT this evening for MDZ003>006-008-
011-013-014-016>018-503>508.
Coastal Flood Advisory until 11 PM EDT this evening for MDZ014.
VA...Wind Advisory until 8 PM EDT this evening for VAZ028-030-031-
038>040-050>057-501-502-505>507.
WV...Wind Advisory until 8 PM EDT this evening for WVZ052-053.
MARINE...Small Craft Advisory from 11 PM this evening to 8 AM EDT
Friday for ANZ530>532-538>540.
Gale Warning until 11 PM EDT this evening for ANZ530>543.
Gale Warning from 8 AM to 6 PM EDT Friday for ANZ530>532-
538>540.
Small Craft Advisory from 11 PM this evening to 6 PM EDT
Friday for ANZ533>537-541>543.
&&
SYNOPSIS...DHOF/CPB
NEAR TERM...CPB
SHORT TERM...CPB
LONG TERM...KLW
AVIATION...KLW/CPB
MARINE...CPB
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Mar 31, 3:57 PM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 357 PM EDT Thu Mar 31 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-012000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 357 PM EDT Thu Mar 31 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. A Wind Advisory is in effect for portions of north-central Maryland, northern and central Virginia, and the eastern panhandle of West Virginia until 8 PM this evening. Isolated instances of flooding are possible this evening. A Gale Warning is in effect through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Gale Warning is in effect Friday into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter network is now active. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-012000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 357 PM EDT Thu Mar 31 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. A Wind Advisory is in effect until 8 PM this evening for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. Isolated instances of flooding are possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter network is now active. MDZ001-501-502-VAZ503-504-WVZ501>506-012000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 357 PM EDT Thu Mar 31 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County, Virginia. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Brief moderate to heavy snow showers are possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter network is now active.
In the hours before
Local storm report, Mar 31, 5:03 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND DMG CUMBERLAND 39.65N 78.77W
03/31/2022 ALLEGANY MD EMERGENCY MNGR
TREE DOWN ON THE 200 BLOCK OF CARROLL STREET
&&
EVENT NUMBER LWX2203087
ADMLocal storm report, Mar 31, 5:15 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM NON-TSTM WND DMG 3 ESE GROTTOES 38.26N 78.77W
03/31/2022 ROCKINGHAM VA BROADCAST MEDIA
TREE DOWN NEAR THE INTERSECTION OF BROWNS GAP ROAD AND
ORE BANK ROAD
&&
EVENT NUMBER LWX2203088
ADMLocal storm report, Mar 31, 5:24 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND DMG CLEAR SPRING 39.66N 77.93W
03/31/2022 WASHINGTON MD EMERGENCY MNGR
2 TREES DOWN IN THE DOWNTOWN CLEAR SPRING AREA DUE TO
HIGH WINDS
&&
EVENT NUMBER LWX2203089
ADMLocal storm report, Mar 31, 5:47 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG 1 SSE CAPON BRIDGE 39.28N 78.43W
03/31/2022 HAMPSHIRE WV EMERGENCY MNGR
3 TREES DOWN NEAR THE INTERSECTION OF FALLS ROAD AND
HIGHVIEW FARMS ROAD
&&
EVENT NUMBER LWX2203090
ADMLocal storm report, Mar 31, 5:52 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 PM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM NON-TSTM WND DMG MIDDLETOWN 39.03N 78.28W
03/31/2022 FREDERICK VA EMERGENCY MNGR
TREE DOWN NEAR THE INTERSECTION OF CHAPEL ROAD AND HIGH
STREET
&&
EVENT NUMBER LWX2203091
ADMLocal storm report, Mar 31, 5:54 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 PM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM NON-TSTM WND DMG 1 S CEDAR HILL 39.26N 78.11W
03/31/2022 FREDERICK VA EMERGENCY MNGR
TREE DOWN NEAR THE INTERSECTION OF HOPEWELL ROAD AND
APPLE VIEW DRIVE
&&
EVENT NUMBER LWX2203092
ADMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 11:22 AM EDT | Coastal Flood Advisory | LWX | Anne Arundel, Baltimore, Harford, City of Baltimore | 11 hr |
| Mar 31, 1:24 PM EDT | Severe Thunderstorm Warning | LWX | Garrett | 36 min |
| Mar 31, 1:34 PM EDT | Severe Thunderstorm Warning | LWX | Garrett | 41 min |
| Mar 31, 1:41 PM EDT | Wind Advisory | LWX | Anne Arundel, Baltimore, Calvert, Carroll, Cecil, Charles and 8 more | 6 hr |
| Mar 31, 2:50 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Garrett | 40 min |
| Mar 31, 3:04 PM EDT | Tornado Warning | LWX | Allegany | 13 min |
| Mar 31, 3:26 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 25 min |
| Mar 31, 3:48 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 27 min |
| Mar 31, 5:56 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 26 min |
| Mar 31, 7:04 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 41 min |
| Mar 31, 7:13 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 47 min |
| Mar 31, 7:42 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Harford | 36 min |
Nearby
Tornado Warnings in Maryland, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.